Next Article in Journal
Abducens Nerve Palsy as Initial Presentation of Multiple Myeloma and Intracranial Plasmacytoma
Previous Article in Journal
New Directions for SMA Therapy
Article Menu
Issue 9 (September) cover image

Export Article

Open AccessArticle
J. Clin. Med. 2018, 7(9), 252; https://doi.org/10.3390/jcm7090252

Association between Proton Pump Inhibitor Use and CNS Infection Risk: A Retrospective Cohort Study

1
Institute of Medicine, Chung Shan Medical University, Taichung 40201, Taiwan
2
School of Medicine, Chung Shan Medical University, Taichung 40201, Taiwan
3
Department of Anesthesiology, Chung Shan Medical University Hospital, Taichung 40201, Taiwan
4
Department of Emergency Medicine, School of Medicine, Chung Shan Medical University, Taichung 40201, Taiwan
5
Department of Emergency Medicine, Chung Shan Medical University Hospital, Taichung 40201, Taiwan
6
Department of Medical Research, Chung Shan Medical University Hospital, Taichung 40201, Taiwan
7
School of Medicine, Chang Gung University, Taoyuan City 33302, Taiwan
8
Graduate School of Dentistry, Chung Shan Medical University, Taichung 40201, Taiwan
9
School of Dentistry, Chung Shan Medical University, Taichung 40201, Taiwan
10
Department of Dentistry, Chung Shan Medical University Hospital, Taichung 40201, Taiwan
11
Department of Microbiology and Immunology, Chung Shan Medical University, Taichung 40201, Taiwan
These authors contributed equally to the work.
*
Authors to whom correspondence should be addressed.
Received: 3 August 2018 / Revised: 29 August 2018 / Accepted: 30 August 2018 / Published: 31 August 2018
Full-Text   |   PDF [895 KB, uploaded 4 September 2018]   |  

Abstract

This study investigated the incidence of central nervous system (CNS) infection following the use of proton pump inhibitors (PPIs). A retrospective cohort study was conducted in Taiwan by using data from the National Health Insurance Research Database. We identified and enrolled 16,241 patients with CNS infection who used PPIs (PPI users). The patients were individually propensity score matched (1:1) according to age, sex, hypertension, hyperlipidemia, Charlson comorbidity index (CCI), H2 blocker, non-steroidal anti-inflammatory drugs (NSAIDs), corticosteroid, and immunosuppressant use with 16,241 controls (PPI nonusers). A Cox proportional hazards model was used to estimate adjusted hazard ratio (aHR) for CNS infection in the PPI users and nonusers. After adjustment for other confounding factors, the incidence of CNS infection in the PPI users was 2.23-fold higher than that in the PPI nonusers (95% CI = 1.27–3.94). In addition, the PPI users exhibited a higher risk of CNS infection than the nonusers in the hypertension and CCI = 1 groups (aHR = 3.80, 95% CI = 1.40–10.32; aHR = 2.47, 95% CI = 1.07–5.70 in the PPI users and nonusers, respectively). In conclusions, according to these results, we concluded that the incidence of CNS infection was higher in the PPI users than in the nonusers. View Full-Text
Keywords: proton pump inhibitors; CNS infection; retrospective cohort study proton pump inhibitors; CNS infection; retrospective cohort study
Figures

Figure 1

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Supplementary material

SciFeed

Share & Cite This Article

MDPI and ACS Style

Hung, W.-T.; Teng, Y.-H.; Yang, S.-F.; Yeh, H.-W.; Yeh, Y.-T.; Wang, Y.-H.; Chou, M.-Y.; Chou, M.-C.; Chan, C.-H.; Yeh, C.-B. Association between Proton Pump Inhibitor Use and CNS Infection Risk: A Retrospective Cohort Study. J. Clin. Med. 2018, 7, 252.

Show more citation formats Show less citations formats

Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
J. Clin. Med. EISSN 2077-0383 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top